A new study published in the international journal CNS Drugs this month has identified the need for urgent updated guidance for the anti-psychotic drug clozapine, used to treat schizophrenia. It is the best treatment for the condition in about one third of patients, and in particular for treatment-resistant schizophrenia.
However, the study has shown that some side-effects have been under-recognised, such as intestinal hypomotility or slow-gut. This side effect may lead to severe constipation, bowel obstruction, or even a fatal outcome, as reported for more than a dozen patients in New Zealand.
Researchers from the University of Otago, Wellington and Capital & Coast District Health Board (CCDHB) analysed all the reported cases of serious clozapine-induced slow-gut reported to the New Zealand and Australian pharmacovigilance agencies over a 22-year period, making this the largest study of this side effect to date.
Lead researcher, Dr Susanna Every-Palmer of the Psychological Medicine Department at the University of Otago said, “Official drug safety information in all countries under-estimated the prevalence of clozapine-induced slow gut almost 40-fold and provided almost no information about the range of effects this has”.
The study found 160 cases of serious clozapine-induced slow gut, which included at least 29 deaths. Serious slow-gut reactions affected clozapine users of all ages, from a 17-year-old boy to a 73-year-old man.
Dr Avery-Palmer believes “serious harm from clozapine-related slow gut is preventable but we definitely need more research to guide us. This is not an area to which researchers have been paying much attention.”
The team, including Dr Avery-Palmer and co-author Professor Pete Ellis compared the rate of serious clozapine- related gastrointestinal complications reported in this and other epidemiological studies with those in the datasheets for clozapine from New Zealand, Australia, USA and UK. The results were surprising and concerning at the same time.
The same team had conducted earlier studies to measure the frequency and extent to which gut function was affected by clozapine. The results showed that clozapine slowed the gut function in 80% of users. Laxatives improved gut mobility significantly and reduced the chance of serious harm like bowel obstruction.
The authors noted “While Medsafe has issued a number of prescriber updates, the manufacturers’ official drug safety datasheets are completely out of date”.
“If prescribers and users don’t know about clozapine’s gut-related side effects, then they don’t know they need to prevent slow gut by using laxatives. They don’t know what the ‘red-flags’ are that warn that the gut is shutting down. If they look up the datasheets and there’s nothing there, then they are left in the dark”.
Professor Ellis suspects the message regarding this serious side effect is still not getting across.
“Clozapine’s gastrointestinal effects continue to remain inadequately recognised. Despite the number of recent coroner’s cases looking at the side effect spectrum, with recommendations for better information and monitoring, we are yet to see action.”
According to Professor Ellis, “Drug regulators such as the FDA, Medsafe and the MHRA in the UK must ensure that the manufacturers keep clozapine datasheets up to date. These are important resources for clinicians, users and carers. Not providing adequate information may contribute to poor awareness of clozapine’s impact on gut motility-with serious or fatal consequences.”
The authors are concerned patients may stop using clozapine for fear of these side effects and assure that the benefits of using the drug outweigh the risks “We don’t want people stopping clozapine because of concern about slow-gut, because this can be a very effective drug. And that’s strongly borne out of research data – overall, people live better and longer with clozapine. We just want people to have the right information about its risks, so that these risks can be managed as safely as possible,” says Professor Ellis.